Degree of Reversibility of Tardive Dyskinesia
Tardive dyskinesia (TD) can be chronic and irreversible, even among patients who have discontinued treatment with dopamine receptor–blocking agents (DRBAs). For those who live with chronic TD, treatments are now available to address the persistent dyskinetic movements that are often associated with impairment.
How does the reversibility of TD, or lack thereof, factor into patient care?
“While there is hope of reversing TD, this is not a reality for the majority of patients. In my experience, once TD presents, approximately 80% to 90% of patients will become chronic. So, my view is that it is wiser to think of TD as a potentially chronic, lifelong condition.”
TD may be reversible if it is diagnosed early enough. The following factors are prognostically helpful if TD is to be reversible: an early diagnosis, a mild presentation, and the possibility of getting the patient off DRBAs. Most often, all 3 of these factors have to line up, which is difficult in many clinical presentations. While there is hope of reversing TD, this is not a reality for the majority of patients. In my experience, once TD presents, approximately 80% to 90% of patients will become chronic. So, my view is that it is wiser to think of TD as a potentially chronic, lifelong condition.
Impairment is a critical element in the decision to treat TD. The presence of impairment in a patient with mild TD is a clear indication to initiate treatment with a vesicular monoamine transporter 2 (VMAT2) inhibitor. With moderate or severe TD, treatment with a VMAT2 inhibitor is highly warranted. A deep focus on biopsychosocial impairments must be maintained in all patients with TD—both at the beginning of the diagnostic process and during all phases of treatment. We now have 2 VMAT2 inhibitors (ie, valbenazine and deutetrabenazine) that are US Food and Drug Administration approved to treat TD.
“The feasibility of addressing TD by stopping antipsychotic treatment is dependent on the patient’s underlying diagnosis. If a patient with bipolar disorder or major depressive disorder develops TD while on an antipsychotic, we have alternate treatments.”
The feasibility of addressing TD by stopping antipsychotic treatment is dependent on the patient’s underlying diagnosis. If a patient with bipolar disorder or major depressive disorder develops TD while on an antipsychotic, we have alternate treatments. However, even if we discontinue the antipsychotic in a patient with a mood disorder, oftentimes the TD will persist and will require definitive treatment with a VMAT2 inhibitor.
People with schizophrenia require continuous treatment with antipsychotic medications, and presently all of these are DRBAs. Before the availability of VMAT2 inhibitors, switching antipsychotics to clozapine was common in an attempt to manage TD, as clozapine has a lower affinity for dopamine receptors than most other antipsychotic agents. With the availability of VMAT2 inhibitors, the paradigm has changed completely. Now we can add a VMAT2 inhibitor to whatever medication the patient is receiving for schizophrenia. This is quite an attractive option for a stable patient on an antipsychotic because we generally do not want to alter a medication regimen that is otherwise working well for their psychiatric illness.
Clinical Associate Professor of Psychiatry
“Long-term studies of valbenazine and deutetrabenazine show that if they are stopped after 1 year or longer, the TD will likely come back. So, although we do not seem to be able to cure TD right now, we can manage it as a chronic disease.”
What we know from older studies is that the vast majority of TD cases do not reverse with time by lowering the antipsychotic dose or by stopping the antipsychotic. However, these studies predominantly enrolled patients who were receiving first-generation antipsychotics for a long time and had long-standing TD. Emerging evidence now suggests that the sooner we catch the TD, the more likely it is to reverse. This, of course, needs to be confirmed, but it comes down to our understanding of TD, the pathophysiology of which, unfortunately, is not yet sufficiently understood so as to affect a cure. If we stop the DRBA, the receptors are very plastic and revert back to the way they were before, but the TD does not go away in many cases. This suggests that more is going on, and damage to either the neurons themselves or the interneurons that regulate the coordination of the involved circuits could lead to long-term consequences, and this may occur in more than half of cases.
For the majority of our patients—certainly for those with psychotic disorders such as schizophrenia—we really cannot discontinue antipsychotic medications because these individuals are at a very high risk of relapse. That means that we would add a VMAT2 inhibitor and continue prescribing it long-term. Long-term studies of valbenazine and deutetrabenazine show that if they are stopped after 1 year or longer, the TD will likely come back. So, although we do not seem to be able to cure TD right now, we can manage it as a chronic disease.
We are understanding more and more about the pathophysiology of TD, and we may find treatments that target certain other pathologies that may be in play at the individual level. Ultimately, we need to be able to further individualize treatment and to better match the pathophysiology of TD in individual patients.
Saklad SR. Identifying tardive dyskinesia: risk factors, functional impact, and diagnostic tools. J Clin Psychiatry. 2020;81(1):TV18059BR1C. doi:10.4088/JCP.TV18059BR1C
Seeman P, Tinazzi M. Loss of dopamine neuron terminals in antipsychotic-treated schizophrenia; relation to tardive dyskinesia. Prog Neuropsychopharmacol Biol Psychiatry. 2013;44:178-183. doi:10.1016/j.pnpbp.2013.02.011
Teo JT, Edwards MJ, Bhatia K. Tardive dyskinesia is caused by maladaptive synaptic plasticity: a hypothesis. Mov Disord. 2012;27(10):1205-1215. doi:10.1002/mds.25107
Yu T, Li Y, Fan F, et al. Decreased gray matter volume of cuneus and lingual gyrus in schizophrenia patients with tardive dyskinesia is associated with abnormal involuntary movement. Sci Rep. 2018;8(1):12884. doi:10.1038/s41598-018-31186-y
Zutshi D, Cloud LJ, Factor SA. Tardive syndromes are rarely reversible after discontinuing dopamine receptor blocking agents: experience from a university-based movement disorder clinic. Tremor Other Hyperkinet Mov (N Y). 2014;4:266. doi:10.7916/D8MS3R8C